Hail, Otoe
- When
- June 9, 12:01 AM CST
- Where
- Otoe County, 0.87 mi NW of Palmyra
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.710, -96.390
A thunderstorm complex developed after midnight in southeast Nebraska and southwest Iowa. The storms were northwest of a cold front that stalled in northeast Kansas and northwest Missouri and developed as a low level jet increased across the boundary feeding unstable air northwest into the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A thunderstorm complex developed after midnight in southeast Nebraska and southwest Iowa. The storms were northwest of a cold front that stalled in northeast Kansas and northwest Missouri and developed as a low level jet increased across the boundary feeding unstable air northwest into the region. The storms produced several large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 8, 2:32 PM CST, 9 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 332 PM CDT WED JUN 8 2011 .SHORT TERM...TONIGHT MAIN CONCERN WILL FOCUS AROUND NEARLY STALLED OUT BOUNDARY ACROSS OUR FAR SOUTHEAST. SFC CDFNT CONTINUES TO SLOWLY PUSH SOUTHEAST AND EXTENDS ACROSS OUR FAR SOUTHEASTERN COUNTIES THIS AFTERNOON. DESPITE STRONG INSTABILITY AHEAD OF THE BOUNDARY...THE AREA REMAINS CAPPED. SCATTERED CU DECK HAS BECOME MORE WIDESPREAD AND CONVECTION COULD FIRE UP EARLY THIS EVENING AS WEAK APPROACHING SHORTWAVE ENERGY HELPS INCREASE MID LEVEL LAPSE RATES. EXPECT MUCH OF THE ACTIVITY TO REMAIN JUST OUT OF OUR CWA HOWEVER A FEW STORMS COULD GET GOING IN OUR EXTREME SOUTHEASTERN COUNTIES. LLVL CONVERGENCE SHOULD SUSTAIN CONVECTION OVERNIGHT ALONG THE BOUNDARY. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE NORTH OF THE FRONT ACROSS MUCH OF THE FORECAST AREA OVERNIGHT AS THE BOUNDARY STALLS. LIMITING FACTOR WILL BE DRIER AIR TO OUR NORTHWEST WHICH CONTINUES TO SINK SEWD. KERN .LONG TERM...TOMORROW THROUGH WEDNESDAY MAIN FORECAST CONCERNS ARE RAIN AND THUNDERSTORM CHANCES TOMORROW THROUGH TOMORROW NIGHT...THEN AGAIN FROM LATE WEEKEND INTO EARLY NEXT WEEK...AS MORE ACTIVE PATTERN CONTINUES. UPPER-LEVEL TROUGH OVER THE ROCKIES AND RIDGE OVER THE SOUTHEAST WILL LEAD TO SOUTHWESTERLY FLOW ACROSS THE CENTRAL US. INITIAL WAVE EJECTS FROM WY THORUGH THE DAKOTAS/NORTHERN GREAT LAKES FROM FRIDAY THROUGH SATURDAY...WITH MAIN SHORTWAVE ENERGY MOVING ACROSS SD/NEB THROUGH FRIDAY. 850MB BOUNDARY IS PROGGED TO HANG UP IN EASTERN NEB/SOUTHERN TO CENTRAL IA THROUGH THURSDAY NIGHT...PROVIDING FOCUS FOR AT LEAST ELEVATED NOCTURNAL CONVECTION TOMORROW NIGHT...ESPECIALLY AS 850MB LOW TRAVELS ALONG THE FRONT ACROSS EASTERN NEB/WESTERN IA THURSDAY EVENING. DO HAVE A POTENTIAL FOR SURFACE-BASED CONVECTION TOMORROW AFTERNOON/EVENING IN THE FAR SOUTHERN/SOUTHEASTERNMOST CWA AS SURFACE-BASED INSTABILITY BUILDS JUST SOUTH OF THE LINGERING BOUNDARY. 0-6KM BULK SHEAR TOMORROW IS PROGGED AT 40-50KT...MORE THAN ENOUGH FOR SUPERCELLS WITH ATTENDANT SEVERE WEATHER HAZARDS. SHOWERS/THUNDERSTORMS SHOULD EXPAND THROUGH THE EVENING ALONG THE ELEVATED WARM FRONT ACROSS EASTERN NEB/IA AS LOW-LEVEL JET INCREASES AND EJECTING UPPER-LEVEL WAVE APPROACHES. EXPECT AN AREA OF FAIRLY HEAVY RAINFALL SOMEWHERE ALONG AND EAST OF THE MISSOURI RIVER...BUT CONFIDENCE IS LOW ON PINPOINTING THE HEAVIEST RAINFALL AT THIS POINT. ELEVATED HAILERS COULD ALSO BE A THREAT. ACTIVITY WILL MOVE OUT OF THE CWA THROUGH THE EARLY MORNING HOURS ON FRIDAY...WITH SOMEWHAT DRIER WEATHER BEHIND IT. MODELS INDICATE STORMS INITATING ONCE AGAIN ON FRIDAY AFTERNOON/EVENING ALONG THE LINGERING BOUNDARY...BUT IT DOES APPEAR THAT THE BOUNDARY WILL PUSH FAR ENOUGH SOUTHWARD INTO MO/KS THAT STORMS WILL STAY OUT OF THE CWA...AND HAVE KEPT THE FCST DRY FOR FRIDAY AFTERNOON THROUGH SATURDAY. HIGH PRESSURE MOVES ACROSS THE CWA ON FRIDAY NIGHT...WITH THE COOLEST TEMPS IN THE PERIOD POSSIBLE. RETURN FLOW INTO CENTRAL/WESTERN NEB DEVELOPS ON SATURDAY AROUND THE PERIPHERY OF THE HIGH...WITH CONTINUED WEST-SOUTHWESTERLY UPPER-LEVEL FLOW ACROSS THE CENTRAL US. CONVECTION...ESPECIALLY NOCTURNAL...MAY RETURN TO THE AREA AS EARLY AS SATURDAY NIGHT...WITH ANOTHER PERSISTENT 850MB BOUNDARY DEVELOPING BY MONDAY EVENING. PERIOD FROM SATURDAY NIGHT THROUGH TUESDAY NIGHT COULD BE ACTIVE AS NEXT UPPER-LEVEL TROUGH EJECTS ACROSS THE CENTRAL US...NOT NECESSARILY AS A PERSISTENT WASH-OUT BUT WITH INTERMITTENT PERIODS OF SHOWERS AND THUNDERSTORMS DURING THAT TIME. UPPER-LEVEL PATTERN TRANSITIONS TO NORTHWESTERLY FLOW IN WAKE OF THE EARLY WEEK EJECTING TROUGH. PATTERN OVERALL WOULD FAVOR LIGHTER AND MORE INTERMITTENT PRECIP...IF ANY...AND HAVE KEPT FORECAST DRY WEDNESDAY AND BEYOND. THAT SAID...SHORWAVES RIPPLING THROUGH THE NORTHWESTERLY FLOW COULD TOUCH OFF TRANSIENT SHOWER/THUNDERSTORM ACTIVITY...WHICH WILL BE BETTER RESOLVED MUCH CLOSER TO THE PATTERN TRANSITION. KEPT TEMPS NEAR GUIDANCE...WHICH IS NEAR OR JUST ABOVE CLIMO. MAYES && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS SFC FRONT HAS PUSHED SOUTH ACROSS ALL THREE TAF SITES. VFR CONDITIONS ARE EXPECTED THRU MUCH OF THE PERIOD WITH SOME SHOWERS POSSIBLY DEVELOPING ACROSS KOMA AND KLNK AFTER 06Z TONIGHT AS THE SFC BOUNDARY STALLS TO OUR SOUTH. HAVE INCLUDED A PROB30 GROUP FOR THIS ACTIVITY. MVFR CIGS ARE EXPECTED LATER TONIGHT AS AN EXTENSIVE STRATUS DECK OVER SOUTH DAKOTA CONTINUES TO PUSH SOUTH. KERN && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR IAZ090. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 924 PM CDT WED JUN 8 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-091630- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 924 PM CDT WED JUN 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. A FEW STORMS COULD PRODUCE MARGINALLY SEVERE HAIL. A LOW LEVEL JET WILL START FEEDING UNSTABLE AIR NORTH OF A FRONT THAT IS FORECAST TO STALL IN NORTHEAST KANSAS AND NORTHWEST MISSOURI. THUNDERSTORMS COULD LINGER OVER THE AREA INTO THURSDAY MORNING BEFORE POSSIBLY STRENGTHENING AGAIN FROM LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT. A FEW STORMS COULD BE SEVERE FROM LATE THURSDAY AFTERNOON INTO LATE THURSDAY EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE THREAT AREA IS MOSTLY ALONG AND SOUTH OF A COLUMBUS NEBRASKA TO ONAWA IOWA LINE. MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THUNDERSTORMS WILL LINGER OVER THE AREA THURSDAY NIGHT AS THE FRONT LIFTS BACK NORTH INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. BESIDES THE SEVERE WEATHER THREAT LATE THURSDAY...LOCALLY HEAVY RAIN MAY OCCUR ALONG AND EAST OF THE MISSOURI RIVER. INTERMITTENT CHANCES FOR THUNDERSTORMS RETURN FROM SATURDAY NIGHT THROUGH TUESDAY NIGHT. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER...WITH INCREASING RIVER LEVELS EXPECTED THROUGH NEXT WEEK AND BEYOND AS OUTFLOWS FROM GAVINS POINT DAM CONTINUE TO INCREASE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT BUT ACTIVATION MAY BE REQUIRED LATE THURSDAY AFTERNOON AND EVENING. CHERMOK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1251 AM CDT THU JUN 9 2011 NEZ066>068-090630- CASS NE-LANCASTER NE-OTOE NE- 1251 AM CDT THU JUN 9 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN OTOE...LANCASTER AND SOUTHWESTERN CASS COUNTIES UNTIL 130 AM CDT... AT 1248 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM DENTON TO BENNET...OR 10 TO 15 MILE SOUTHWEST TO SOUTHEAST OF LINCOLN... MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LINCOLN... PALMYRA... UNADILLA... SYRACUSE... ELMWOOD... EAGLE... ALVO... DEWALD
The Omaha radar (KOAX), 68 km away, was scanning. The volume nearest the first event began at 06:02 UTC.
3 hail. Local standard time, as filed.
The hail lasted about 10 minutes and was as large as golf ball size.
Hail of 1 inch to golf ball-size fell across parts of the Lincoln area. The larger hailstones were reported near 27th and Highway 2 and 84th and Van Dorn Streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297874, 297875, 297876.